Treatment of acne with isotretinoin does not increase the risk for developing irritable bowel syndrome (IBS); however, it slightly increases the risk for ulcerative colitis (UC) during the first 6 months following treatment initiation, according to study findings published in Journal of the American Academy of Dermatology.
Researchers conducted a global, population-based, retrospective cohort study to assess the risk for developing IBS or inflammatory bowel disease (IBD) following treatment with isotretinoin compared with oral antibiotics for acne. Eligible participants with acne were selected based on diagnosis codes by screening electronic medical records stored in the Global Collaborative Network using the TriNetX Analytics network platform.
The researchers divided 154,010 participants into 2 propensity-matched groups: 77,005 were treated with isotretinoin and 77,005 without previous exposure to isotretinoin were treated with oral antibiotics, specifically azithromycin, doxycycline, minocycline, roxithromycin, and tetracycline. The participants were followed longitudinally to determine the likelihood of developing CD, UC, or IBS after isotretinoin treatment compared with those treated with oral antibiotics.
Findings showed that patients treated with isotretinoin actually demonstrated decreased risk for developing IBS compared with those who received oral antibiotics (HR, 0.82; 95% CI, 0.76-0.89; P <.001).
Results, although not statistically significant, revealed that patients with acne treated with isotretinoin did show a slightly higher risk for developing UC (HR, 1.13; 95% CI, 0.95-1.34; P =.162) and CD (HR, 1.05; 95% CI, 0.89-1.24; P =.583).
In particular, the researchers discovered that patients were most at risk for developing UC during the first 6 months after treatment initiation with isotretinoin (HR, 1.93; 95% CI, 1.29-2.88; P =.001). However, this risk was very slight with 5 cases of UC occurring for every 10,000 patients treated with isotretinoin, resulting in a 0.05% risk difference.
The study is limited by the dependence on electronic health records and the lack of data regarding acne severity and IBS or IBD clinical characteristics.
“Overall, our findings refute the existence of an association of isotretinoin with CD and argue against a clinically meaningful association with UC. Administration of isotretinoin ought to be weighed after a comprehensive risks and benefits assessment for each individual patient,” the study authors conclude.
Kridin K, Ludwig RJ. Isotretinoin and the risk of inflammatory bowel disease and irritable bowel syndrome- A large-scale global study. J Am Acad Dermatol. Published online December 15, 2022:S0190-9622(22)03304-7. doi:10.1016/j.jaad.2022.12.015
This article originally appeared on Gastroenterology Advisor